Michigan, 2005

Hail in Michigan, July 30, 2005

July 30, 2005 · NWS MQT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 10:45 AM EST, 28 minutes earlier.

Area forecast discussion, Jul 30, 10:45 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1145 AM EDT SAT JUL 30 2005

.DISCUSSION...

SMATTERING OF SHOWERS AND THUNDERSTORMS ACROSS UPR MI AND INTO LK
SUPERIOR. BULK OF THICKER CLOUD COVER IS OVR LK SUPERIOR INTO NW
ONTARIO IN ASSOCIATION WITH DECAYING MCS THAT IS PUSHING INTO W LK
SUPERIOR. OTHER CLUSTER OF SHOWERS HAS TAKEN OFF OVR THE TIP OF THE
APOSTLE ISLANDS SPREADING INTO ONTONAGON COUNTY. PRIMARY
SHORTWAVE/SPEED MAX OF NOTE IS SHIFTING INTO THE MN ARROWHEAD WHILE
THE REST OF THE AREA IS BEING AFFECTED BY ISENTROPIC ASCENT ON THE
300-305K SFCS (H85-H7). ALTHOUGH MAJORITY OF LIFT IS PROGGED TO
PERSIST ACROSS LK SUPERIOR...SEEMS LIKE INCREASING WARM AIR
ADVECTION FM SW IS DRIVING FURTHER LIFT AND MODELS ARE UNDERDOING
THIS SOMEWHAT. 12Z RAOBS SHOW DESCREPANY IN H85 MOISTURE WITH MPX
850MB DEWPOINT +4C WHILE INL/GRB HAD AROUND +10C AND THIS IS WITHIN
THE RIBBON WHERE CONVECTION IS CONTINUING TO FIRE. UPDATED TO
INCREASE POPS ON KEWEENAW WHERE REMNANTS OF MCS ARE COMING ACROSS.
LATEST RADAR TRENDS INDICATE AN INCREASE IN POPS MAY BE NEEDED OVR N
TIER AS WELL. TRIMMED TEMPS BY 3-5F WHERE CLOUDS SHOULD PERSIST FOR
MOST OF AFTN (KEWEENAW INTO W AND NCNTRL ZONES). 0-6KM DEEP LAYER
SHEAR VALUES OF 35-45 KT INDICATE SOME POTENTIAL FOR ROTATING
STORMS. RUC/ETA FORECAST SOUNDINGS ALSO SEEM TO BE UNDERPLAYING THE
AMOUNT OF ELEVATED INSTABILITY BEING ACTED UPON BY 925MB-850MB JETS
OF 30-40KT.

&&

.PREV DISCUSSION (ISSUED AT 335 AM EDT THIS MORNING)...

TODAY THROUGH MONDAY...NOT TOO EXCITED ANYMORE ABOUT ANY WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY LOOKING AT THE 00Z MODEL SUITE.
ISOLATED TO SCATTERED ACTIVITY SEEMS MORE LIKELY. THERE ARE A FEW
REASONS FOR THIS: FIRST IS THE LACK OF ANY SIGNIFICANT MOISTURE
ACROSS THE MIDWEST...NOTED BY THE PRECIPITABLE WATERS MENTIONED
ABOVE AND SURFACE DEWPOINTS IN THE 45 TO 65 RANGE. ALSO...THERE ARE
NO STRONG AREAS OF WARM AIR ADVECTION IMPINGING ON AN 850MB THERMAL
GRADIENT. THE BEST AREA...ALBEIT NOT THAT STRONG...LOOKS LIKE
TONIGHT OVER SOUTHERN MANITOBA...WHICH WOULD ALLOW FOR SOME
SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE OVER THE AREA ON SUNDAY
AS THE GFS INDICATES. A WEAKER 850MB THERMAL GRADIENT EXISTS OVER
THE CWA THROUGH MONDAY...SO COULD NOT RULE OUT ANY -TSRA FORMING
THROUGH THE PERIOD...SIMILAR TO WHAT IS HAPPENING TONIGHT ACROSS NE
MN INTO THE FAR WESTERN U.P. HOWEVER...WOULD EXPECT THAT THE
AFTERNOONS WILL END UP WITH LESS ACTIVITY GIVEN THAT ANY LOW LEVEL
JET THAT DEVELOPS AT NIGHT WEAKENS. BOTH THE GFS AND THE NAM SHOW
THIS OCCURRING TOO BASED ON THE QPF FIELDS. WITH THE
UNCERTAINTIES...HAVE DECIDED TO LEAVE THE WEATHER GRIDS ALONE.
COORDINATED WITH SPC ON THE PREVIOUS SLIGHT RISK AREA (15%) FOR
TODAY/TONIGHT AND DECIDED TO HAVE DROPPED GIVEN THE UNCERTAINTY OF
ORGANIZED CONVECTION. A 5% IS IN THE SWODY2...BUT AGAIN...IT DOES
NOT LOOK LIKE ANYTHING SIGNIFICANT AT THIS TIME. SHOULD NOTE THAT
FOR TODAY IT DOES LOOK DRY OVER THE EASTERN HALF OF THE U.P. DUE TO
ITS CLOSER LOCATION TO THE HIGH PRESSURE AREA AND LOWER PRECIPITABLE
WATER.

AS FOR TEMPERATURES...PARTLY SUNNY SKIES DURING THE DAYTIME SHOULD
ALLOW FOR GOOD MIXING TO OCCUR...PERHAPS TO THE 850MB TEMPERATURE.
850MB TEMPS TODAY ARE PROGGED BETWEEN 10-14C...YIELDING HIGHS IN THE
70S TO AROUND 80...WARMEST WEST. HIGHER DEWPOINTS AND SOME WIND
WOULD ALLOW LOW TEMPERATURES TO STAY UP TONIGHT IN THE UPPER 50S OR
SO. THE WEAK WARM ADVECTION HELPS RAISE 850MB TEMPS TO 16-19C ON
SUNDAY...WHICH SHOULD ALLOW MOST PLACES TO CLIMB INTO THE 80S. GIVEN
THE WARMER SUNDAY...LOW TEMPERATURES SUNDAY NIGHT WILL BE A FEW
DEGREES WARMER. CONDITIONS LOOK EVEN WARMER ON MONDAY AS 850MB TEMPS
RISE TO 18-20C...YIELDING HIGHS IN THE LOW 90S. GIVEN THE WEAK
PRESSURE GRADIENT THROUGH THE PERIOD...SOME LOCAL COOLING DUE TO
LAKE BREEZES WILL OCCUR DURING THE AFTERNOONS...BUT WITH THE
NEARSHORE WATERS IN THE 65 (LAKE SUPERIOR) TO 70 (LAKE MICHIGAN)
RANGE PER LATEST GLERL ANALYSIS...AMOUNT OF COOLING WILL NOT BE THAT
GREAT.

TUESDAY AND WEDNESDAY...THE WEAK RIDGING THAT HAS BEEN OCCURRING
OVER SASKATCHEWAN AND THE NORTHERN ROCKIES IS PROGGED TO MOVE OVER
THE GREAT LAKES...DUE TO A PACIFIC UPPER LEVEL TROUGH MOVING INLAND.
AS A RESULT...WARM AIR COMING OFF THE ROCKIES AND OVER THE PLAINS IS
ADVECTED ACROSS UPPER MICHIGAN...SETTING UP A NICE CAP OVER THE
AREA. THEREFORE DISCOUNT THE CANADIAN IDEA OF SHOWING CONVECTION ON
TUESDAY AND WILL KEEP THE DRY FORECAST WHICH FOLLOWS THE GFS AND
ECMWF. BOTH THE GFS AND ECMWF SHOW 850MB TEMPS DURING THE DAY AROUND
20C OR PERHAPS EVEN A FEW DEGREES WARMER...AND WITH A GENERALLY DRY
AIRMASS (PRECIPITABLE WATER AROUND 1.3-1.4 INCHES)...THERE SHOULD BE
NO PROBLEM REACHING 90 IN THE INTERIOR. THE LACK OF HIGH DEWPOINTS
SHOULD MAKE THIS HEAT A LITTLE MORE TOLERABLE... NONETHELESS IT WILL
STILL BE VERY WARM.

COORDINATED WITH SPC...THANKS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JLA
PREV DISCUSSION...AJ
Hazardous weather outlook, Jul 30, 4:06 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
506 AM EDT SAT JUL 30 2005

MIZ001>007-009>014-084-085-311200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
506 AM EDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF UPPER
MICHIGAN TODAY AND ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT.
NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER SOME OF
THE STORMS THAT DEVELOP TONIGHT MAY BE CAPABLE OF PRODUCING SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY INTO MONDAY.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

AJ

The radar

The Marquette radar (KMQT), 145 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ontonagon

When
July 30, 11:13 AM EST
Where
Ontonagon County, 8 mi SW of Ontonagon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.783, -89.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465644.